Funnel Cloud, Dallas
- When
- June 18, 2:32 PM CST
- Where
- Dallas County, 1.7 mi WSW of Adel
- Reported by
- Law Enforcement
- Coordinates
- 41.610, -94.050
No rotation was observed.
An area of thunderstorms pulled northeast into northeast Iowa by mid afternoon. The atmosphere was quite moist with temperatures in the upper 70s to low 80s, and dewpoint temperatures around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An area of thunderstorms pulled northeast into northeast Iowa by mid afternoon. The atmosphere was quite moist with temperatures in the upper 70s to low 80s, and dewpoint temperatures around 70. The atmosphere was weakly sheared. A narrow line of showers formed along the old outflow boundary from the morning convection. Numerous reports of funnel clouds were received, however none of them touched the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 11:30 AM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1230 PM CDT SAT JUN 18 2011 ...UPDATED AVIATION DISCUSSION... .UPDATE... UPDATED POPS THROUGH MID MORNING WITH MCS MOVING OUT OF NEBRASKA HOLDING TOGETHER A BIT MORE THAN EXPECTED. STILL EXPECT SYSTEM TO WEAKEN AND DISSIPATE SOMEWHERE ACROSS CENTRAL/SOUTHERN IOWA...SO ONLY HAVE SLIGHT CHANCES POPS ACROSS SOUTHEASTERN CWA WITH HIGHER POPS ACROSS THE SOUTHWEST. .SHORT TERM /TODAY/... FORECAST SHAPING UP SIMILAR TO PAST DAYS WITH SOUTHWEST FLOW ALOFT AND A SFC LOW SITUATED TO THE SOUTHWEST OF THE AREA WITH A SFC TROUGH AXIS EXTENDING NORTHEASTWARD INTO CENTRAL IA/SC MN. MCS OVER SE NE/NE KS EXPECTED TO WEAKEN AS IT PUSHES EASTWARD...BUT EXPECT IT TO MAKE IT TO THE SOUTHWESTERN CWA OVER THE NEXT 3 TO 4 HOURS. NOT A LOT OF SHEAR/INSTABILITY ACROSS THE CWA WITH MOISTURE TRANSPORT ORIENTED FURTHER SOUTH INTO MISSOURI. THEREFORE EXPECT MCS TO WEAKEN EVEN FURTHER AND BE CONFINED TO EXTREME SOUTHERN IOWA IF IT MAINTAINS ITSELF ENOUGH TO MAKE IT ALL THE WAY ACROSS THE CWA. OTHERWISE STRONGER SHORTWAVE ALOFT CURRENTLY OVER THE EASTERN ROCKIES TO MOVE NORTHEASTWARD INTO THE REGION LATE THIS AFTERNOON INTO TONIGHT. TROUGH AXIS TO RETREAT BACK TO THE WEST/NORTHWEST AS WAA STRENGTHENS AND WINDS BECOME MORE SOUTHEAST TO SOUTHERLY WITH MOISTURE ADVECTING NORTHWARD. DEWPOINTS EXPECTED TO CLIMB INTO THE LOWER TO MID 70S ACROSS THE AREA BY THIS AFTERNOON WITH CONVECTION EXPECTED TO DEVELOP JUST TO THE WEST OF THE CWA AS THE SHORTWAVE PUSHES INTO ERN NE/NE KS BY 00Z. THIS ACTIVITY COULD PUSH INTO THE FAR SOUTHWESTERN CWA BY LATE AFTERNOON...BUT EXPECT MAJORITY OF ACTIVITY TO BE INTO TONIGHT. HAVE ANOTHER WEAK BOUNDARY SITUATED ACROSS THE NORTHEASTERN CWA THIS AFTERNOON AND 00Z WRF TRYING TO DEVELOP SOME ISOLATED ACTIVITY IN THE VICINITY OF KMCW BY LATE AFTERNOON AS WELL. THEREFORE DO HAVE SLIGHT CHANCES FOR THE NE TOO. TEMPERATURES ALOFT SLIGHTLY COOLER THAN IN PREVIOUS DAYS...SO KEPT TEMPS A BIT COOLER IN THE 80 TO 85 RANGE AS WELL. .LONG TERM /SATURDAY THROUGH FRIDAY/... NOT MUCH CHANGE IN THE PREVIOUS THINKING WITH QUASI-ACTIVE WEATHER EXPECTED THROUGH MID WEEK. MODELS HAVE BUILT FAIRLY DECENT CONSENSUS ON SHORTWAVE PASSING THROUGH THE STATE TONIGHT. THIS WAVE ALONG WITH SFC LOW MOVING ACRS THE STATE SHOULD BE SUFFICIENT FOR CONVECTION TONIGHT OVER MUCH OF CENTRAL IOWA. SOME SEVERE STORMS REMAIN POSSIBLE ALONG WITH SPOTTY HEAVY RAINFALL BUT WAVE REMAIN FAIRLY PROGRESSIVE KEEPING PCPN DURATION LIMITED. SOME BREAK IN THE STORMS ON SUNDAY WITH SUBSIDENCE BEHIND THE DEPARTING WAVE. HOWEVER...NEXT VIGOROUS SHORTWAVE WILL ROUND BASE OF WESTERN TROF WITH WAA AND INCREASING THETA-E ADVECTION INTO SUNDAY NIGHT. THIS WILL INCREASE CHANCES OF THUNDERSTORMS BY LATE SUNDAY NIGHT AS WARM FRONT PUSHES NORTHWARD INTO THE STATE. BOTH GFS AND EURO STALL THIS FRONT IN IOWA INTO EARLY NEXT WEEK. THEREFORE...SEEMS REASONABLE TO EXPECT SOME CONVECTION IN CENTRAL IA DURING THIS TIME...WITH BEST CHANCES IN THE NORTH WHERE CAP WILL LIKELY BE WEAKEST AND NOCTURNAL LLJ WILL BREAK IN THIS AREA. SEVERE WEATHER THREAT WILL ALSO BE A CONCERN DURING THIS TIME WITH INCREASED SHEAR AND RELATIVELY STRONG INSTABILITY LEADING TO MULTIPLE MODES OF SEVERE WEATHER MONDAY AFTERNOON INTO TUESDAY NIGHT. HEAVY RAIN POSSIBILITIES WILL ALSO BE PREVALENT AS PWATS IN AND AROUND 1.5 TO 1.75 INCHES. TEMPERATURES TO BE VERY WARM SOUTH OF THE FRONT WITH HIGHS NEAR 90 WITH COOLER READING NORTH DUE TO COOLER EASTERLY FLOW AND MORE CLOUDS. THIS TEMPERATURE CUTOFF WILL ALL BE IN PLACEMENT OF THE FRONT WHICH IS DIFFICULT TO PINPOINT AT THIS TIME. SOME DECREASE IN PCPN THREAT INTO WEDNESDAY AS UPPER LOW GRADUALLY PULLS AWAY WITH DRY WEATHER INTO THURSDAY. && .AVIATION...18/18Z LOW CEILINGS HAVE PERSISTED ACROSS SITES WITH EARLY MORNING FOG LIFTING...AND RESIDUAL CLOUDS FROM MORNING RAIN. ANTICIPATE IFR CEILINGS TO LIFT TO LOW MVFR SHORTLY...BUT MVFR CEILINGS SHOULD REMAIN THROUGH MUCH OF THE AFTERNOON. COULD SEE ADDITIONAL STORM DEVELOPMENT LATE IN THE AFTERNOON TO AFFECT SITES...BUT TIMING AND LOCATION ARE UNCERTAIN...ESPECIALLY WITH LINGERING CLOUD COVER. FOG REDEVELOPMENT DOES APPEAR LIKELY AT SITES NEAR 12Z WITH AMPLE MOISTURE AND LIGHT WINDS. HAVE TRENDED TOWARDS THIS SOLUTION WITH MVFR VISIBILITIES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...WILKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 534 AM CDT SAT JUN 18 2011 IAZ004-005-024-191100- EMMET-KOSSUTH-HUMBOLDT- 534 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE INCH ALONG WITH HEAVY RAINFALL. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING THIS TIME WHICH MAY PROLONG AND ENHANCE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS APPEARING LIKELY INTO EARLY NEXT WEEK. IAZ006-007-015>017-023-025>028-035>039-049-050-191100- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA- 534 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE INCH ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND IS APPEARING LIKELY INTO EARLY NEXT WEEK...ESPECIALLY MONDAY AFTERNOON AND EVENING. IAZ033-034-044>048-057>062-070>075-081>086-092>097-191100- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 534 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTION OF CENTRAL IOWA THIS MORNING. A FEW WIND GUSTS MAY APPROACH 60 MPH WITH THESE STORMS ALONG WITH SOME SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN INTO EARLY NEXT WEEK. CC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 959 AM CDT SAT JUN 18 2011 IAZ004-005-015-023-181600- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS- 959 AM CDT SAT JUN 18 2011 ...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN... AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS OVER CENTRAL PALO ALTO COUNTY. THIS LINE WAS NEARLY STATIONARY. HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM...AND COULD CAUSE SMALL STREAMS TO RISE...AND PONDING OF WATER ON ROADWAYS. LOCATIONS IMPACTED INCLUDE... EMMETSBURG...RINGSTED... USE EXTRA CAUTION WHILE DRIVING THROUGH THESE STORMS. BEITLICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1103 AM CDT SAT JUN 18 2011 IAZ004-005-015-023-181700- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS- 1103 AM CDT SAT JUN 18 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL... AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS OVER NORTHEASTERN PALO ALTO COUNTY THAT WAS NEARLY STATIONARY. THREE TO FOUR INCHES OF RAIN HAVE FALLEN WITH THESE STORMS. HEAVY DOWNPOURS...ARE EXPECTED TO CONTINUE WITH THIS LINE OF STORMS. LOCATIONS IMPACTED INCLUDE... RINGSTED...SWEA CITY...EMMETSBURG...ARMSTRONG... MINOR STREET FLOODING IS OCCURRING...AND IS EXPECTED TO CONTINUE. USE EXTRA CAUTION WHILE DRIVING...AND IF YOU SEE WATER COVERING THE ROAD...TURN AROUND AND DONT DROWN. BEITLICH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HEAVY RAIN RINGSTED 43.30N 94.51W
06/18/2011 M4.25 INCH EMMET IA CO-OP OBSERVER
OBSERVER REPORTED 4.25 INCHES OF RAIN SINCE 930 AM...
&&
JBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1159 AM CDT SAT JUN 18 2011 IAZ004-005-015-023-033-181800- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- 1159 AM CDT SAT JUN 18 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL... AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL PALO ALTO COUNTY TO NORTH CENTRAL SAC COUNTY...MOVING EAST AT 5 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL. BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THE SLOW MOVEMENT OF THESE STORMS MEANS THAT SMALL STREAMS ARE LIKELY TO RISE...WITH PONDING OF WATER POSSIBLE IN URBAN COMMUNITIES AND LOW LYING AREAS. LOCATIONS IMPACTED INCLUDE... EARLY... MALLARD... CYLINDER... NEMAHA... RINGSTED... SAC CITY... RODMAN... PLOVER... HAVELOCK... FONDA... VARINA... USE EXTRA CAUTION WHILE DRIVING...AND IF YOU ENCOUNTER WATER COVERING THE ROAD...TURN AROUND AND DO NOT DROWN. BEITLICH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN RINGSTED 43.30N 94.51W
06/18/2011 M4.72 INCH EMMET IA CO-OP OBSERVER
4.72 INCHES MEASURED SINCE 930AM...
1130 AM HEAVY RAIN EMMETSBURG 43.11N 94.68W
06/18/2011 M2.96 INCH PALO ALTO IA CO-OP OBSERVER
2.96 MEASURED SINCE 10AM...
&&
JBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1255 PM CDT SAT JUN 18 2011 IAZ023-024-034-035-181900- POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...ROCKWELL CITY... FORT DODGE 1255 PM CDT SAT JUN 18 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL... A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE CAPABLE OF PRODUCING BRIEF DOWNPOURS...WHICH COULD CAUSE SMALL CREEKS TO RISE...AND LEAD TO PONDING OF WATER IN LOW LYING AREAS. USE EXTRA CAUTION WHILE DRIVING THROUGH THESE STORMS...AND IF YOU ENCOUNTER WATER COVERING THE ROAD...TURN AROUND AND DO NOT DROWN. JB
The Des Moines radar (KDMX), 30 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
3 funnel cloud. Local standard time, as filed.
No rotation was observed.
No rotation observed. Numerous funnel clouds observed dipping in and out of the clouds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300787, 300788, 300801.